2
$\begingroup$

Question 1 Let $X$ a separable Banach Space and $Y\subset X$ linear subspace. When can we put a norm on $Y$ in such a way so that $Y$ is a Banach space?

Clearly if $Y$ is closed in the norm topology that's sufficient.

So, I'm coming into this with the perspective of Polish spaces(i.e. completely metrizable separable spaces) where a $G_\delta$ subset of a Polish space is once again Polish and every Polish space is a $G_\delta$ subset of a Polish space.

I was wondering if there is some sort of similar condition about complete norms and how the structure of the space matters.

I know there are linear spaces that can't be Banach spaces, e.g. $c_{0,0}$ the subspace of $c_0$ where cofinitely many elements in each sequence are $0$. In this case, there is a trivial Hamel basis, namely $e_i=(0,\ldots,0, 1, 0, \ldots)$ where $1$ is the $i$th element in the sequence. But this Hamel basis is countable and we know every Hamel basis of an infinite-dimensional Banach space must be uncountable.

We also know that the existence of a complete norm is equivalent to the existence of a complete homogeneous translation-invariant metric $d$, in the sense that

  • $d$ is a complete metric
  • $d(ax,ay)=|a|d(x,y)$
  • $d(x+z,y+z)=d(x,y)$

From here, I believe we can see that $Y$ must at least have a complete metric and so must be a $G_\delta$ subset of $X$.

I haven't been able to come up with a counterexample of $Y$ a complete metric space with linear structure and $Y$ not a Banach Space, so I'm thinking that the $G_\delta$ may be a sufficient condition, so I think this can be restated as

Question 2 If $Y$ a linear space and $d$ a complete metric on $Y$. Then there exists a complete homogeneous translation-invariant metric $d'$ on $Y$.

Kind of related to the questions above, I know every vector space has a norm, just take a Hamel basis $(e_\lambda)$ and $x=\sum a_i e_i$. Now let $||x||=\max{|a_i|}$ or $||x||=\sum |a_i|$. Either of these forms a norm, but this norm isn't necessarily complete, especially in an infinite-dimensional space.

$\endgroup$
  • 2
    $\begingroup$ You haven't asked for there to be any relationship between the norm of $X$ and the new norm of $Y$, so the norm of $X$ is really irrelevant, and we might as well just say "$X$ is a vector space of dimension $\mathfrak{c}$", and ask "Under what conditions does a vector space $Y$ of dimension at most $\mathfrak{c}$ admit a complete norm?" The answer is, iff the dimension of $Y$ is either finite or $\mathfrak{c}$. But I'm not sure that's really what you meant to ask. $\endgroup$ – Nate Eldredge Dec 10 '15 at 23:19
  • $\begingroup$ By c, do you mean the continuum. $\endgroup$ – Konrad Wrobel Dec 10 '15 at 23:24
  • $\begingroup$ Yes, $\mathfrak{c} = 2^{\aleph_0}$ is the cardinality of the continuum. If that really is your question, then I can post an answer with details. $\endgroup$ – Nate Eldredge Dec 10 '15 at 23:24
  • 1
    $\begingroup$ No, by "dimension" in my comment I mean Hamel dimension, i.e. cardinality of a Hamel basis. The Hamel dimension of $\ell^p$ is $\mathfrak{c}$; indeed every infinite-dimensional separable Banach space has Hamel dimension $\mathfrak{c}$, so as vector spaces they are all isomorphic. $\endgroup$ – Nate Eldredge Dec 10 '15 at 23:26
  • 3
    $\begingroup$ For a more sensible question, you can ask that the injection map from $Y$ into $X$ with their respective norms is continuous. Thus: what is the condition on a linear subspace of a (separable) Banach space $X$ in order for it to be the range of a linear operator from some Banach space? $\endgroup$ – Robert Israel Dec 10 '15 at 23:27
5
$\begingroup$

The main restriction on putting a complete norm is that Hamel bases in infinite-dimensional separable Banach spaces have cardinality continuum (see Exercise 6.4 on page 191 in Fabian-Habala-Hajek-Montesinos-Pelant-Zizler, Functional Analysis and Infinite-Dimensional Geometry). This gives an answer to your first question: if and only if $Y$ has a Hamel basis of cardinality continuum. (To introduce such norm we use an arbitrary bijection between the Hamel basis of $Y$ and the Hamel bases of an arbitrary separable infinite-dimensional Banach space.)

I think that similar approach can be developed for complete metric spaces.

$\endgroup$
  • $\begingroup$ P.S. When I started to print my answer it was not seen that other people are about to post similar answers. $\endgroup$ – Mikhail Ostrovskii Dec 10 '15 at 23:31
  • 1
    $\begingroup$ P.P.S. Actually for complete metric spaces one has to be more inventive than I expected printing my answer: According to Kalton (Studia Math. 116 (1995), no. 2, 167-187) there exist quasi-Banach spaces without basic sequences. Soon this paper will be reprinted with Maurey's comments in the 1st volume of Kalton's selecta. $\endgroup$ – Mikhail Ostrovskii Dec 11 '15 at 0:15
  • 3
    $\begingroup$ If you drop the separability assumption, a similar fact is true: An infinite-dimensional vector space over the reals of dimension $\kappa$ admits a complete norm if and only if $\kappa = \kappa^{\aleph_0}$. (Arthur Kruse, Badly incomplete normed linear spaces. Mathematische Zeitschrift, 1964.) $\endgroup$ – Goldstern Dec 11 '15 at 1:02

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.